Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 134, NWS Grand Forks, ND

September 4, 2017Becker County, Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 4, 2017, 12:03 PM CDT for Becker County, Hubbard County, Minnesota. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2017, 12:03 PM CDT (17:03 UTC)
Expired
Sep 4, 2017, 12:45 PM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Becker County, MN, Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 194 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 12:10 PM CDTHAIL 17 Ne Park Rapids, MNVEGABOND VILLAGE CAMPGROUND
Sep 4, 12:20 PM CDTHAIL 18 E Park Rapids, MNBIG STONY LAKE. VIA SOCIAL MEDIA
Sep 4, 12:20 PM CDTHAIL 1.75Dorset, MNSHERIFF DEPARTMENT REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 5.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WUUS53 KFGF 041703
SVRFGF
MNC005-057-041745-
/O.NEW.KFGF.SV.W.0134.170904T1703Z-170904T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1203 PM CDT MON SEP 4 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Hubbard County in north central Minnesota...
  Northeastern Becker County in northwestern Minnesota...

* Until 1245 PM CDT.

* At 1203 PM CDT, a severe thunderstorm was located near Two Inlets,
  or 28 miles southwest of Bemidji, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Camp Wilderness around 1210 PM CDT. 
  Emmaville around 1215 PM CDT. 
  Park Rapids around 1220 PM CDT. 
  Nevis and Dorset around 1225 PM CDT. 
  Badoura and Chamberlain around 1240 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4680 9485 4708 9527 4721 9510 4697 9466
      4680 9466
TIME...MOT...LOC 1703Z 313DEG 33KT 4710 9511 

HAIL...1.25IN
WIND...60MPH
 
$$

dtr
2 follow-up statements
573 
WWUS53 KFGF 041726
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1226 PM CDT MON SEP 4 2017

MNC005-041736-
/O.CAN.KFGF.SV.W.0134.000000T0000Z-170904T1745Z/
Becker MN-
1226 PM CDT MON SEP 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BECKER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4680 9485 4699 9510 4711 9495 4697 9466
      4680 9466
TIME...MOT...LOC 1726Z 316DEG 34KT 4694 9489 

$$

MNC057-041745-
/O.CON.KFGF.SV.W.0134.000000T0000Z-170904T1745Z/
Hubbard MN-
1226 PM CDT MON SEP 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHERN HUBBARD COUNTY...

At 1226 PM CDT, a severe thunderstorm was located over Dorset, or 37
miles south of Bemidji, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Chamberlain around 1235 PM CDT. 
  Badoura around 1240 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4680 9485 4699 9510 4711 9495 4697 9466
      4680 9466
TIME...MOT...LOC 1726Z 316DEG 34KT 4694 9489 

HAIL...1.25IN
WIND...60MPH
 
$$

DTR
897 
WWUS53 KFGF 041751
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1251 PM CDT MON SEP 4 2017

MNC057-041801-
/O.EXP.KFGF.SV.W.0134.000000T0000Z-170904T1745Z/
Hubbard MN-
1251 PM CDT MON SEP 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HUBBARD COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

LAT...LON 4680 9485 4699 9510 4711 9495 4697 9466
      4680 9466
TIME...MOT...LOC 1751Z 313DEG 33KT 4679 9465 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 10:13 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 4, 10:13 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1013 AM CDT Mon Sep 4 2017

.UPDATE...
Issued at 1012 AM CDT Mon Sep 4 2017

Nice well developed short wave moving SE thru NW MN this morning.
Cluster of strong storms with it producing small hail from
Marshall county to Beltrami county MN. This activity will move
southeast of our fcst area by noon. Then we are looking at more
diurnally driven activity due to sun and cool air aloft. Fcst
currently seems good and little change needed.

&&

.SHORT TERM...(Today and tonight)
Issued at 310 AM CDT Mon Sep 4 2017

Challenge for today will be winds and showers with thunder this
afternoon. FA area will be between SFC low to the NE and SFC high
to the NW creating a tight pressure gradient across the region
with NW winds. In addition to the pressure gradient deep mixing
of the blyr, up to near 700mb, is expected this afternoon with 35
to 40 kts at the top of the layer. We will have sustained winds
along and west of the valley at 25 to 30mph with gusts 30 to
40mph. This is just below wind advisory criteria. A bit lower
across the eastern portions of the FA. Convective showers are
expected to develop under the increasing cyclonic low aloft and
lowering heights. CAMs are showing up to 1000 J/KG of MUCAPE
developing this afternoon providing the thunder risk. Activity is
expected to quickly push southeast ending around 00z. Widespread
significant rainfall is not expected with these showers generally
only a few hundredths up to a tenth of an inch. Winds will weaken
and also lose gustiness for the overnight period with lows
dropping into the 40s.

.LONG TERM...(Tuesday through Sunday)
Issued at 310 AM CDT Mon Sep 4 2017

Tuesday will see lower wind values but still breezy conditions as
NW winds will mix during the afternoon up to near 800mb with 20
to 25kts available. Highs in the 60s with a few upper 50s in the
far east where clouds are thicker or persist. SFC high pressure
gradually approaches the area with the center expected to be over
the central Dakotas by 12Z Wednesday morning. Will continue to use
the cool side of guidance with values around 40 and the generally
cooler locales seeing lows in the mid and upper 30s, mainly in NW
MN. With SFC high overhead winds will be light Wednesday with
little mixing and the cool air mass will see highs in the 60s.

Thursday through Sunday night...The extended period will shape up
to be warm and dry as upper level ridging builds over the region.
Along with the upper ridge, surface high pressure will remain
entrenched over the Great Lakes with return flow over the area.
Otherwise, there will be a chance for some shower activity late in
the period as an upper level wave traverses the flow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 631 AM CDT Mon Sep 4 2017

NW winds gusting to 30 to 35kts this afternoon with scattered
showers and thunderstorms persisting through 00Z. Convection and
winds diminish with sundown. VFR CIGs expected throughout the
period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...JK
LONG TERM...Hopkins/JK
AVIATION...JK
Hazardous weather outlook, Sep 4, 6:47 AM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
647 AM CDT Mon Sep 4 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
647 AM CDT Mon Sep 4 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

General thunderstorms are possible late this morning and into the
afternoon. These storms may contain brief heavy downpours,
dangerous lightning and gusty winds. Storms are not expected to be
severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 4, 9:50 AM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
950 AM CDT MON SEP 4 2017

MNZ009-017-041530-
North Beltrami MN-South Beltrami MN-
950 AM CDT MON SEP 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 1030 AM CDT...

At 949 AM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Lower Red Lake, or 33 miles north of Bemidji, moving
southeast at 55 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Redby and Island Lake in Beltrami County around 1000 AM CDT.
  Nebish around 1005 AM CDT.
  Tenstrike, Blackduck and Hines around 1020 AM CDT.
  Pennington around 1030 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4741 9460 4792 9525 4807 9498 4769 9441
      4741 9442
TIME...MOT...LOC 1449Z 311DEG 48KT 4795 9505

dtr

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 9:50 AM CDTSpecial Weather StatementFGFBeltrami40 min
Sep 4, 1:52 PM CDTSpecial Weather StatementFGFClearwater, Mahnomen, Polk53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.